Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 5, NWS Pittsburgh, PA

April 9, 2020Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Apr 9, 2020, 3:17 AM EDT for Preston County, Tucker County, West Virginia. It took effect at Apr 9, 2020, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 3:17 AM EDT (07:17 UTC)
In effect from
Apr 9, 2020, 10:00 AM EDT
Expired
Apr 9, 2020, 8:00 PM EDT
In force
10 hr
Issued by
NWS Pittsburgh, PA

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS71 KPBZ 090717
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
317 AM EDT Thu Apr 9 2020

MDZ001-WVZ512-514-091730-
/O.NEW.KPBZ.WI.Y.0005.200409T1400Z-200410T0000Z/
Garrett-Eastern Preston-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Davis, Thomas, 
and Canaan Valley
317 AM EDT Thu Apr 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

* WHAT...West wind 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...In Maryland, Garrett County. In West Virginia, Eastern 
  Preston and Eastern Tucker Counties.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind speed will increase with elevation. 
  The highest gusts are expected in locations above 2500 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
046 
WWUS71 KPBZ 091517
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1117 AM EDT Thu Apr 9 2020

MDZ001-WVZ512-514-092330-
/O.CON.KPBZ.WI.Y.0005.000000T0000Z-200410T0000Z/
Garrett-Eastern Preston-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Davis, Thomas, 
and Canaan Valley
1117 AM EDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...In Maryland, Garrett County. In West Virginia, Eastern 
  Preston and Eastern Tucker Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind speed will increase with elevation. 
  The highest gusts are expected in locations above 2500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
150 
WWUS71 KPBZ 091930
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
330 PM EDT Thu Apr 9 2020

MDZ001-WVZ512-514-100000-
/O.CON.KPBZ.WI.Y.0005.000000T0000Z-200410T0000Z/
Garrett-Eastern Preston-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Davis, Thomas, 
and Canaan Valley
330 PM EDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In Maryland, Garrett County. In West Virginia, Eastern 
  Preston and Eastern Tucker Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

07
383 
WWUS71 KPBZ 100003
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
803 PM EDT Thu Apr 9 2020

MDZ001-WVZ512-514-100115-
/O.EXP.KPBZ.WI.Y.0005.000000T0000Z-200410T0000Z/
Garrett-Eastern Preston-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Davis, Thomas, 
and Canaan Valley
803 PM EDT Thu Apr 9 2020

...WIND ADVISORY HAS EXPIRED...

Wind has diminished below advisory levels, though gusts to 40 mph
are still possible this evening. 

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Apr 9, 12:15 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 12:15 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1215 AM EDT Thu Apr 9 2020

.SYNOPSIS...
Another round of showers and a few storms are expected late tonight
into Thursday morning with a cold frontal passage. Periodic showers
and cooler weather are forecast through the end of the week.

&&

.NEAR TERM /THROUGH TODAY/...
1215 AM Update: A mesoscale convective system (MCS) is currently
tracking eastward across the Ohio Valley, with the northern end of
leading edge and associated bookend vortex tracking eastward along
and near parallel to US50. A narrow ridge of warm, moist boundary
layer air is surging immediately in front of this line, with various
ASOS recording 5-10 degree Td jumps prior to the leading convective
edge. Quasi-discrete cells are developing on the nose of the higher
theta-e air. Given current track, the majority of this convection
should pass just south of the majority of the PBZ forecast area.
That said, the northern end.. near the bookend vortex may come quite
close to Tucker County. All severe hazards (hail, wind, tor) has
already been observed with this area of the line.. so it bears
watching as it moves eastward.

North of the bookend vortex lies a trailing or northern stratiform
region with embedded convective cells. While this area doesn't pose
a severe threat, rain with occasional lightning is possible as it
tracks eastward, mainly along and south of I-70. Additionally, the
precip does seem to be mixing gusty wind of 20-30 knots to the
surface. Have adjusted the gridded forecast package to include this.

Previous Discussion:
For the evening update...have modified PoPs in line with the current
model data. Continued to include the mention of thunder late tonight,
with the best chance running right along the forecast area's southern
border. Temperatures were also updated with a blend of hires model
guidance.

Previous discussion... The next shortwave trough will rotate across
the Great Lakes tonight, taking on a neutral to negative tilt as it
does so. Another round of showers is expected to arrive after
midnight, along with a crossing cold front. A few thunderstorms are
possible as well, although any severe threat should remain to the
south of the region in an area of richer instability. Mild, above-
normal minimum temperatures are expected.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
Behind the front, steep low-level lapse rates along with deep mixing
will promote continued showers will promote continued showers through
Thursday. The mixing will also allow wind gusts of 25 to 30 knots to
develop behind the departing boundary and continue through the
afternoon.

As stacked low pressure drifts from the Great Lakes towards the
Canadian Maritimes on Friday, additional spokes of energy rotating
around it will allow for continued showers chances. A mix with and
change to snow showers is expected Thursday night and into Friday
morning. Most accumulation of an inch or less will be limited to
areas near/north of I-80 and along the ridges. The warm ground and
marginally cold temperatures will limit accumulation elsewhere to a
dusting at most.

Below normal temperatures are forecast during this period, with highs
roughly 15 degrees lower than climatology on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure will bring dry weather Friday night through Saturday
night, with some temperature recovery thanks to flat ridging. Crossing
low pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend, before dropping back below normal
by the end of the extended period.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
A cold front will sweep through the region late tonight through
Thursday morning, with showers and MVFR cigs likely ahead of the
boundary. Brief dry slotting may improve conditions and limit shower
activity through the early afternoon before additional showers and
restrictions return with a secondary shortwave trough.

Gusty west to northwest winds on Thursday due a tight sfc pressure
gradient and deep mixing. Strongest winds are expected during the
afternoon and evening.

.Outlook...
Restrictions will likely continue through the rest of the work week
due to additional shortwave troughs and rounds of light
precipitation moving through the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 9, 12:59 AM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 AM EDT Thu Apr 9 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>512-100500-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-
1259 AM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ513-514-100500-
Western Tucker-Eastern Tucker-
1259 AM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

A line of thunderstorms will pass through Tucker County Thursday
night, with strong damaging wind and hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:42 AM EDTSevere Thunderstorm WarningPBZTucker33 min

Nearby

Wind Advisories in West Virginia, 2020Wind Advisories in Maryland, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.